A lot of the medications have side effects, with some even affecting your oral health.
In many of the cases, the oral side effects of medications resolve shortly, once you stop having those medicines. However, it is encouraged that you should consult your dentist about over-the-counter medications and prescriptions to gain more knowledge on how you can reduce the side effects that can be caused to your oral health.
In this article, we will discuss the common oral side effects.
If you consume tetracycline products during the development of your teeth, it can cause eternal staining on those teeth. However, you can make use of cosmetic dentistry techniques to lighten the teeth that have tetracycline stains. These techniques include; bonding procedures, crowns, veneers, or even bleaching.
Use of prescribed anticoagulants (like warfarin or heparin) and aspirin result in reduced blood clotting. These medicines are prescribed for the treatment of heart disease or strokes, but can result in bleeding problems during periodontal treatment or oral surgery. If you are having a dental treatment, tell your dentist about these medicines, specifically if your dental procedure entails bleeding.
Medications that are prescribed for the treatment of some of the chemotherapeutic agents, oral contraceptives, immunosuppressive agents, and blood pressure can result in discoloration, inflammation or oral sores of the soft tissue. You can make use of an oral hygiene program, recommended to you by your dentist to reduce the discomfort linked with such side effects.
Gum Tissue Overgrowth
Also known as ‘gingival hyperplasia’, this side effect is linked with anti-seizure medicines, immunosuppressant drugs like the medicines that are taken by patients undergoing organ transplants and calcium channel blockers that heart patients take. As per the suggestions concluded by various studies, you can control gum tissue overgrowth if painstaking oral hygiene is also started along with the medications or before such medicines are taken. Overgrowth of tissue can obscure oral hygiene. At times, a procedure that removes excess tissue – gingivectomy – may be necessary.
A decrease in your saliva can be caused by antihistamines and various drugs that can leave your mouth vulnerable to soft tissue infection, pain and inflammation. It can also lead to the development of tooth decay, and persistent dry mouth can be a problem for those who wear dentures. Ease your dry mouth by drinking excess of water or making use of sugarless gums or lozenges to encourage the flow of saliva. Your physician or dentist may recommend artificial saliva or some medication (in some cases). For more information on the wide range of best available dental services at Comprehensive Dental Care Queanbeyan Canberra, please contact our friendly team at (02) 6297 1303